Israel Journal of Mathematics

, Volume 87, Issue 1–3, pp 193–201 | Cite as

Hausdorff dimension and distance sets

  • Jean Bourgain
Article

Abstract

According to a result of K. Falconer (1985), the setD(A)={|x−y|;x, yA} of distances for a Souslin setA of ℝn has positive 1-dimensional measure provided the Hausdorff dimension ofA is larger than (n+1)/2.* We give an improvement of this statement in dimensionsn=2,n=3. The method is based on the fine theory of Fourier restriction phenomena to spheres. Variants of it permit further improvements which we don’t plan to describe here. This research originated from some discussions with P. Mattila on the subject.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B1]
    J. Bourgain,Besicovitch type maximal functions and applications to Fourier analysis, Geometric and Functional Analysis1 (1991), 147–187.MATHCrossRefMathSciNetGoogle Scholar
  2. [B2]
    J. Bourgain,On the restriction and multiplier problems in3, Lecture Notes in Math.1469, Springer-Verlag, Berlin, 1991, pp. 179–191.Google Scholar
  3. [F1]
    K. Falconer,On the Hausdorff dimension of distance sets, Mathematika32 (1985), 206–212.MATHMathSciNetGoogle Scholar
  4. [F2]
    K. Falconer,The Geometry of Fractal Sets, Cambridge Tracts in Math. 85, Cambridge University Press, 1984.Google Scholar
  5. [M]
    P. Mattila,Spherical averages of Fourier transforms of measures with finite energy; dimension of intersections and distance sets, Mathematika34 (1987), 207–228.MATHMathSciNetCrossRefGoogle Scholar
  6. [St]
    E. Stein,Beijing Lectures in harmonic Analysis, No. 112, Princeton University Press, 1986, pp. 305–355.Google Scholar

Copyright information

© Hebrew University 1994

Authors and Affiliations

  • Jean Bourgain
    • 1
  1. 1.Département de MathématiquesI.H.E.S.Bures-sur-YvetteFrance

Personalised recommendations